Florida, 2020

Flooding in Florida, October 1, 2020

October 1, 2020 · NWS MFL · 2 events in 1 county or zone

Deep tropical moisture and a stalled boundary draped across the region worked together to bring wet and unsettled weather to South Florida. Heavy rainfall over already saturated soils produced flooding in Palm Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep tropical moisture and a stalled boundary draped across the region worked together to bring wet and unsettled weather to South Florida. Heavy rainfall over already saturated soils produced flooding in Palm Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 30, 6:54 PM EST, 7 hours 6 minutes earlier.

Area forecast discussion, Sep 30, 6:54 PM EST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
754 PM EDT Wed Sep 30 2020

.Update...
Remnant convection lingers just along the coastline and the near
shore waters of Palm Beach, while a few showers are still shown
on radar across the Miami metro area. With the frontal boundary
stalling right over SoFlo, will keep inherited POPs/Wx grids, as
new Model blend is once again going below ongoing trends, which
are better align with HURR/global models.

Best chances for rain and/or isolated storms remain over the
Atlantic metro areas and the southern-most portion of the state.
And with the front being shown as basically lingering over us
during the next day or so, expect more showers on Thursday and
likely on Friday.

&&

.Aviation...
Periods of MVFR are still possible for the rest of tonight across
the Atlantic terminals, but most significant convection is now
moving over the coastal waters. Winds will remain mostly NE
through around 14Z, then ENE for Thursday afternoon. Another round
of showers/TS also expected after 14Z with a lingering frontal
boundary across the area.

&&

.Prev Discussion... /issued 337 PM EDT Wed Sep 30 2020/

Short Term (Now through Thursday)...
A stalled frontal boundary is currently over the region and should
remain overhead through the short term period. Visible satellite
imagery shows this feature well with more sunshine occurring to the
south and east (upstream) of the cold front with more low level
cloudiness. A line of showers has developed early this afternoon in
response to the front. At this juncture it would appear the best
potential for rainfall through the afternoon and early evening hours
will be across the Atlantic metro...basically Homestead to Boca
Raton and east. CAMs also shows this scenario with HRRR coming in
just a bit more robust with precip/T'storm chances that prior runs.
Although the front is not forecast to move much, if convection
slightly behind the front develops, mesoscale boundaries (outflow)
may move the front a bit more downstream with time.

Showers and storms will weaken overnight except for the immediate
coast. Otherwise, generally northerly or northeasterly winds can be
expected. The boundary will remain in place through Thursday and in
fact Thursday looks fairly similar to today. Models are picking up
on a bit better QPF signal across the interior portions of the state
and Atlantic coast. Again, there will be at least a limited hydro
concern across the metro. In fact, WPC has delineated a marginal
risk of excessive rainfall for the region on Thursday and with PWATs
in the 2.2"-2.4" range, can't argue with that assessment.
Temperatures will range from around 90s across the southern areas to
middle and upper 80s during the afternoon up around the Lake
Okeechobee region.

Long Term...

Friday through Sunday...

Wet and unsettled weather will continue through the extended
period as broad mid-upper level troughing encompasses the eastern
half of the CONUS. At the surface, the quasi-stationary boundary
draped across the region will ever-so-slowly inch northward
through the weekend, keeping South Florida under the influence of
northeasterly flow in the lower levels and south/southwesterly
flow aloft. Therefore, sufficient tropical moisture will remain
through the atmospheric column, in fact, model derived PWATs
values remain in the 2.1 to 2.4 inches range over the region,
translating to a potential flood risk. Current experimental PQPF
indicate rainfall totals of 1 to 3 inches are possible across
South Florida, with higher accumulations of 4 to 6 inches
potentially over the eastern metro areas. Thus, the main concerns
are currently for the east coast, where several days of antecedent
rainfall could accumulate over flood prone areas.

While highly uncertain at this time, additional moisture could
work it's way into the area from a tropical low that currently has
a 10 percent chance of development in the next 2 days and a 60
percent chance of development in the next 5 days from the National
Hurricane Center. Current model iterations depict the
aforementioned low moving west-northwest into the Yucatan
Peninsula this weekend. However, if the low keeps more eastward
into the Yucatan Channel and NW Caribbean Sea, then additional
tropical moisture could become lofted into South Florida, leading
to greater coverage of rainfall across the region.

Monday through Wednesday...

Regardless of the outcome of the low that NHC is currently
monitoring, the overall synoptic pattern will remain favorable for
scattered showers and thunderstorms to continue each day across
South Florida next week. Although, the lows evolution will
certainly be something we will continue to monitor with each model
run and as we get closer in time. Greatest coverage of convection
next week will be focused over the interior and west coast of
South Florida with flow returning out of the east.

Marine...
A cold front across the region will continue to bring northerly or
northeasterly winds through the remainder of the workweek before a
more easterly transition takes shape this weekend. Outside of the
potential for scattered showers and storms, wind and seas should
remain somewhat favorable through Friday. On Saturday pressure
gradient begins to increase, especially over the Gulf waters as a
surface low develops across the western Caribbean.

Aviation (18z Aviation)...
Despite the close proximity to a cold frontal boundary, mostly
MVFR/VFR conditions expected this cycle. Some isolated to scattered
showers or T'storms may develop, especially today through early
evening. Brief VIS/CIG reductions may be possible with storms or
perhaps with low stratus just behind the front late tonight.
Otherwise, expect light northerly winds through the cycle.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  75  87  74  85 /  40  70  50  60
Fort Lauderdale  77  89  76  86 /  40  70  50  70
Miami            77  89  76  86 /  40  70  50  70
Naples           72  87  73  84 /  20  50  40  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
Hazardous weather outlook, Sep 30, 2:45 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
345 PM EDT Wed Sep 30 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
345 PM EDT Wed Sep 30 2020

...Scattered Thunderstorms Possible This Afternoon...
...Flooding Potential Late This Week...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: possible through this evening with greatest chance
over the east coast metro areas. Lightning and street flooding are
the primary hazards.

Flooding: the east coast metro areas may see street flooding through
this evening due to slow moving showers and storms.

Coastal Flooding: flooding is possible near high tide along the
Atlantic coast.

Waterspouts: There is a slight risk of waterspouts for all South
Florida waters.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The flooding potential across the region may increase into this
weekend, especially for the eastern metro and coastal areas due to
the combination of heavy rainfall and high astronomical tides. There
is uncertainty in how widespread and impactful this flooding may be,
so keep up with forecast changes.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report winds and flooding to the National
Weather Service forecast office in Miami. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 30, 10:57 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Miami FL
1157 PM EDT Wed Sep 30 2020

FLZ068-168-010430-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
1157 PM EDT Wed Sep 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 1230 AM EDT...

* At 1156 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Highland Beach. This storm was
  moving very slowly westward.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Boca Raton, Delray Beach, Highland Beach, Kings Point, Boca Del Mar
  and Fau South Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Although typically weak and short lived, a landfalling waterspout can
cause property damage and serious injury.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 7997 2633 7996 2633 8014 2647 8014
TIME...MOT...LOC 0356Z 084DEG 4KT 2638 8004

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Palm Beach

When
October 1, 2:00 AM EST to 5:00 AM EST
Where
Palm Beach County, 2.16 mi NNE of Jupiter to 2.3 mi NNE of Jupiter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.960, -80.090

Tequesta Police Department reported the interesection of Tequesta Drive and Old Dixie Highway was closed due to ponding of water. Rain gauges in the area measured 4 to 6 inches of rainfall in only a few hours.

Flood, Palm Beach

When
October 1, 2:00 AM EST to 5:00 AM EST
Where
Palm Beach County, 33.86 mi N of Deerfield Beach to 33.9 mi N of Deerfield Beach
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.810, -80.090

Palm Beach County Warning Point reported heavy rain caused flooding of roadway. The road near the intersection of Northlake Blvd and Prosperity Farms Road was closed due to flooding. Rainfall gauges in the area measured 4 to 6 inches of rainfall in only a few hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919854, 924241.